North Dakota, 2020

Hail and Damaging Wind in North Dakota, July 12 to 13, 2020

July 12 to 13, 2020 · NWS BIS · 8 events in 5 counties and zones

Thunderstorms developed earlier in the evening ahead of a surface trough, with thunderstorms later in the evening supported by the development of a low-level jet. Some storms became severe over western North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed earlier in the evening ahead of a surface trough, with thunderstorms later in the evening supported by the development of a low-level jet. Some storms became severe over western North Dakota. The largest hail reported was two inches in diameter, in Billings County, and the strongest wind gust was 62 mph in Ward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 12, 5:55 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 12, 5:55 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
Issued by National Weather Service Grand Forks ND
655 PM CDT Sun Jul 12 2020

.UPDATE...
Issued at 655 PM CDT Sun Jul 12 2020

Currently, some towering cumulus is trying to get going across
western ND and southeastern SK. In this area, there is 1500-2500
J/kg of MLCAPE along with 40-50kts of deep shear, hinting at the
potential for severe storms if they can get going. CAMs continue
to have thunderstorm development is the aforementioned area this
evening, with the best chance in far NW ND. Have continued with
the previous forecast...with a chance pf storms in the far NW and
a slight chance in the southwest during the evening before the
low level jet increases and provides a better chance for showers
and thunderstorms across much of the region.

&&

.SHORT TERM...(This evening through Monday)
Issued at 425 PM CDT Sun Jul 12 2020

The main concern for the short term period is chances for
thunderstorms this evening through Monday afternoon. Severe storms
are possible in the northwest this evening.

An upper level ridge is located over the Northern Plains early
this afternoon, with upstream longwave troughing over western
Canada. A surface trough/dryline oriented north-to-south has
developed across eastern Montana into south central Saskatchewan
in response to these eastward-shifting synoptic features, and a
mid level shortwave is trailing the surface boundary along the
Canadian border. CAMs are in good agreement that convective
initiation will occur along the low level convergence zone in
southern Saskatchewan/far northeast Montana late this afternoon,
where mid level forcing is greater and convective inhibition is
weaker, but still somewhat present. The air mass to the east of
the trough is forecast to contain 2000-3000 J/kg CAPE in the
presence of 40-50 kts 0-6 km bulk shear. With shear vectors
oriented parallel to the boundary and a lack of strong upper level
forcing, discrete supercells appear to be the favored storm mode.
The most plausible outcome is for one or two supercells to move
east-southeast from far northeast Montana/far southeast
Saskatchewan into the northwest corner of the state early this
evening, although a couple CAMs do keep storms completely in
Canada. Large hail and strong winds will be the main hazards, but
it does appear there will be a window of opportunity for a tornado
threat as storms move into an environment with strong low level
SRH (greater than 150 m2/s2 in the 0-500 m layer) and bulk shear
(approaching 30 kts in the 0-1 km layer). These storms are
forecast to weaken with the loss of diurnal heating as they move
into north central North Dakota. Farther to the south, while the
environment is supportive of severe storms, convective initiation
during the late afternoon/ evening seems more unlikely due to
stronger capping and weaker mid level forcing.

Later tonight, as synoptic scale features continue to slowly
migrate eastward, the nocturnal LLJ will increase with the
strongest WAA/moisture transport focused south and west of the
Missouri River. Overnight shower and thunderstorm development in
this area appears likely as greater mid level support also
encroaches the area. What is more uncertain is the intensity of
overnight convection. While the forecast amount of MUCAPE and
effective bulk shear are sufficient for severe storms, there are
concerns on whether air parcels will be able to ingest this
environment given the presence of modest to strong EML capping,
which appears to mainly be driven by the juxtaposition of the low
level thermal ridge and moisture transport. If CIN sufficiently
erodes for more robust convection, large hail would be the main
threat.

Scattered showers and thunderstorms will likely continue Monday
morning ahead of a deepening shortwave trough over northern
Montana/ southwest Saskatchewan. While much of this activity will
likely clear the area by Monday afternoon, there are two areas
where redevelopment of storms will be possible. The first is from
the Devils Lake Basin into the James River Valley. This area has a
much lower probability of redevelopment as it is farther away
from stronger forcing mechanisms, but also a much higher threat
ceiling. The second area 1s across the north where strong
cyclonic shear will likely lead to the development of isolated to
scattered thunderstorms. The threat for severe weather in this
area is marginal at best, mainly due to lack of strong instability
and boundary foyer moisture. Thunderstorms should dissipate
Monday evening with the loss of diurnal healing. Some models
bring sub-severe convection in South Dakota near the ND/SD border
late Monday night.

.LONG TERM...(Monday night through Sunday)
Issued at 425 PM CDT Sun Jul 12 2020

Near normal temperatures and quieter weather are expected for the
long term period, though there will still be a few periods with
chances for thunderstorms.

Strong cyclonic flow and steep lapse rates may allow isolated to
scattered convection to develop Tuesday afternoon. Otherwise, the
general trend through the upcoming week is for a transition to
quasi-­zonal flow. Subtle waves will likely be embedded in the
flow, but the predictability of their timing, placement, and
intensity is very low. The deterministic ECMWF shows a slightly
more amplified height field, and the majority of guidance
suggests the building of a thermal ridge later in the week
preceding a stronger shortwave trough next weekend. Temperatures
will actually start out below normal on Tuesday, with highs in
the mid to upper 70s. This will he followed by a warming trend
through Friday when above normal highs in the upper 80s to mid 90s
are forecast. &&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 1255 PM CDT Sun Jul 12 2020

There is a chance of thunderstorms in northwest North Dakota this
evening. Then later tonight into Monday morning, scattered
showers and thunderstorms are likely to develop from southwest
into central ND, possibly impacting KDIK, KBIS, and KMOT. Outside
of visibility restrictions in heavier showers and storms, VFR
conditions are expected through the forecast period. Southerly
winds will be stronger over western ND this afternoon, sustained
around 15 kts and gusting to 25 kts. Winds will become lighter and
variable later tonight and Monday morning.&&

.BIS WATCHES/WARNINGS/ADVISORIES...

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 1255 PM CDT Sun Jul 12 2020

There is a chance of thunderstorms in northwest North Dakota this
evening. Then later tonight into Monday morning, scattered
showers and thunderstorms are likely to develop from southwest
into central ND, possibly impacting KDIK, KBIS, and KMOT. Outside
of visibility restrictions in heavier showers and storms, VFR
conditions are expected through the forecast period. Southerly
winds will be stronger over western ND this afternoon, sustained
around 15 kts and gusting to 25 kts. Winds will become lighter and
variable later tonight and Monday morning.&&

.BIS WATCHES/WARNINGS/ADVISORIES...

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RK
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Knutsvig
Hazardous weather outlook, Jul 12, 12:00 PM CST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
100 PM CDT Sun Jul 12 2020

NDZ001>003-009>011-131800-
Divide-Burke-Renville-Williams-Mountrail-Ward-
100 PM CDT Sun Jul 12 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of severe thunderstorms this evening, with hail
up to golf ball size, damaging winds up to 60 mph, and a tornado
or two possible.

Chances for thunderstorms will continue overnight. Severe weather
is not expected after 10 PM CDT.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms are possible Monday afternoon.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NDZ004-005-012-013-017>023-025-031>037-040>047-131800-
Bottineau-Rolette-McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-
100 PM CDT Sun Jul 12 2020 /1200 PM MDT Sun Jul 12 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms tonight. A few storms may be
strong to severe, with large hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong thunderstorms are possible from central into eastern North
Dakota Monday morning and afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ048-050-051-131800-
La Moure-McIntosh-Dickey-
100 PM CDT Sun Jul 12 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong thunderstorms are possible from central into eastern North
Dakota Monday morning and afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Williams

When
July 12, 7:38 PM CST to 7:41 PM CST
Where
Williams County, 6.39 mi SSW of Mc Gregor
Measured
1 in hail
Reported by
Public
Coordinates
48.520, -103.000

Hail, Billings

When
July 12, 8:40 PM MST to 8:43 PM MST
Where
Billings County, 15.56 mi SSW of Sully Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.650, -103.470

Hail, Stark

When
July 12, 9:30 PM MST to 9:32 PM MST
Where
Stark County, 3.63 mi NW of Dickinson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.920, -102.830

Hail, Billings

When
July 12, 10:08 PM MST to 10:11 PM MST
Where
Billings County, 5.3 mi SW of Medora
Measured
2 in hail
Reported by
Public
Coordinates
46.860, -103.600

Hail, Billings

When
July 12, 10:12 PM MST to 10:15 PM MST
Where
Billings County, 7.61 mi S of Fairfield
Measured
1.5 in hail
Reported by
Public
Coordinates
47.070, -103.210

Hail, Billings

When
July 12, 10:14 PM MST to 10:18 PM MST
Where
Billings County, 0.47 mi E of Medora
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
46.920, -103.520

Hail, Dunn

When
July 12, 10:30 PM MST to 10:33 PM MST
Where
Dunn County, 7.79 mi WNW of New Hradec
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.060, -103.020

Thunderstorm Wind, Ward

When
July 13, 2:52 AM CST to 2:55 AM CST
Where
Ward County, 1.46 mi SSE of (Mot)minot Intl Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.250, -101.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 906501, 906502, 906503, 906504, 906505, 906506, 906507, 906508.